Virginia, 2013

Damaging Wind in Virginia, November 18, 2013

November 18, 2013 · NWS LWX · 1 event in 1 county or zone

A strong cold front moved across the Potomac Highlands late in the evening. Showers and thunderstorms were able to tap into a strong low level jet and bring strong gusts to the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front moved across the Potomac Highlands late in the evening. Showers and thunderstorms were able to tap into a strong low level jet and bring strong gusts to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 17, 11:42 PM EST, 24 minutes earlier.

Area forecast discussion, Nov 17, 11:42 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1142 PM EST SUN NOV 17 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT INTO
EARLY MONDAY MORNING. HIGH PRESSURE BEHIND THE COLD FRONT WILL
BUILD OVERHEAD LATE MONDAY THROUGH WEDNESDAY. THE HIGH WILL MOVE
OFF THE COAST THURSDAY AND A COLD FRONT MAY IMPACT THE AREA FRIDAY
AND SATURDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
UPDATE...SEVERE THUNDERSTORM WATCH 572 IS IN EFFECT FOR COUNTIES
ALONG AND WEST OF THE BLUE RIDGE AND PARTS OF THE PIEDMONT REGION.

00Z RADAR AND OBSERVATIONS INDICATE THE COLD FRONT HAS REACHED
WESTERN OHIO...AND CONTINUES TO PUSH RAPIDLY EASTWARD. SOME
AREAS OF LIGHT RAIN/SHOWERS HAVE MOVED INTO THE MOUNTAINS AND
PIEDMONT. THESE WILL IMPACT THE FORECAST AREA OVER THE NEXT
COUPLE OF HOURS. AFTER THE FIRST BATCH OF RAIN...A RESPITE IS
LIKELY FOR A WHILE THIS EVENING AS A DRY SLOT NOTED ON WATER VAPOR
IMAGERY MOVES INTO THE AREA.

BASED ON SHORT-TERM MODEL OUTPUT...THE COLD FRONT AND ITS
ASSOCIATED LINE OF SHOWERS IS EXPECTED TO REACH THE POTOMAC
HIGHLANDS AROUND 11PM - MIDNIGHT...THEN STEADILY CROSS THE CWA
OVERNIGHT...REACHING CHESAPEAKE BAY AROUND 5AM. THERE HAS BEEN
SOME RUN-TO-RUN INCONSISTENCY IN TERMS OF HOW WELL SHOWER ACTIVITY
WILL REMAIN ORGANIZED AS IT CROSSES THE CWA...ESPECIALLY EAST OF
THE BLUE RIDGE. HRRR HAD PREVIOUSLY HELD THE LINE OF HEAVY
SHOWERS TOGETHER...BUT ITS 22Z RUN JUST IN DETERIORATES THE LINE
SOUTH OF THE POTOMAC RIVER AS IT MOVES EWD. WHEREVER THE LINE
HOLDS TOGETHER...IT WILL HAVE THE POTENTIAL TO TAP INTO A VERY
STRONG LOW LEVEL JET STREAM...WHICH SHOULD REACH AROUND 55-65KTS
AT 850MB AS IT CROSSES THE AREA. WITH IT...GUSTY WINDS ARE
EXPECTED...WITH AN ISOLATED DAMAGING WIND THREAT. ISOLATED THUNDER
REMAINS POSSIBLE AS WELL.

A WIND ADVISORY IS IN EFFECT ACROSS MUCH OF THE POTOMAC HIGHLANDS
AND CENTRAL AND SOUTHERN SHENANDOAH VALLEYS FROM 9PM UNTIL 6 AM
MONDAY. THIS ADVISORY IS PRIMARILY FOR ELEVATIONS ABOVE 2500 FEET
ALONG THE ALLEGHENY FRONT AND BLUE RIDGE. WINDS LOOK LIKE THEY
WILL INCREASE QUICKLY THIS EVENING AND GUST BETWEEN 45 AND 55 MPH
AT THE RIDGE TOPS LATER THIS EVENING AND OVERNIGHT.

WENT WITH NAM MODEL FOR LOW TEMPERATURES TONIGHT...THE WARMER MODEL.
WE HAVE WARM AIR ADVECTION ON A PERSISTENT SOUTHERLY WIND PLUS
CLOUD COVER AHEAD OF THE COLD FRONT.

THE COLD FRONT WILL MOVE OFF TO OUR EAST MONDAY MORNING AND LOW
PRESSURE WILL TRACK ACROSS EASTERN CANADA MONDAY WHILE HIGH
PRESSURE BUILDS OVER THE CENTRAL CONUS. A WESTERLY FLOW BEHIND THE
FRONT WILL DRY THINGS OUT QUICKLY FOR MONDAY...ALLOWING FOR PLENTY
OF SUNSHINE. MONDAY WILL BE MILD DUE TO SUNSHINE ALONG WITH A
DOWNSLOPING FLOW...DESPITE COLD ADVECTION BEHIND THE FRONT. MAX
TEMPS WILL RANGE FROM THE UPPER 50S AND LOWER 60S IN THE
SHENANDOAH VALLEY TO THE UPPER 60S AND LOWER 70S NEAR WASHINGTON
AND BALTIMORE AS WELL AS SOUTHERN MARYLAND. CHILLIER CONDITIONS
ARE EXPECTED IN THE MOUNTAINS WITH TEMPS IN THE 40S. BREEZY
CONDITIONS ARE EXPECTED MONDAY DUE TO A DEEP MIXING LAYER.
WESTERLY WINDS WILL GUST FREQUENTLY AROUND 25 TO 30 MPH WITH GUSTS
AROUND 40 MPH IN THE MOUNTAINS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD OVERHEAD MONDAY NIGHT THROUGH WEDNESDAY.
DRY AND SEASONABLY CHILLY CONDITIONS ARE EXPECTED DURING THIS
TIME.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL SLOWLY DRIFT OFF THE MID-ATLANTIC COAST WEDNESDAY
NIGHT INTO THURSDAY AS UPPER-LEVEL TROUGHING APPROACHES FROM THE
WEST. SURFACE REFLECTION IN THE FORM OF A COLD FRONT WILL APPROACH
THE AREA LATE THURSDAY INTO FRIDAY. SEASONABLE TEMPERATURES ARE
EXPECTED AHEAD OF THE FRONT THROUGH LATE IN THE WEEK. 17/12Z GFS
OPERATIONAL IN BETTER AGREEMENT WITH ITS 06Z ENSEMBLE MEAN AND
17/00Z ECMWF OPERATIONAL/ENSEMBLE MEAN WITH OVERALL PATTERN AND
TIMING OF THE FRONT...ALTHOUGH THE ECMWF TRIES TO DEVELOP A WAVE ON
THE FRONT AS IT CROSSES THE AREA. THE ECMWF IS ALSO A BIT COLDER
FRIDAY NIGHT. FOR NOW...FOLLOWED WPC GUIDANCE WHICH IS A 70/30 BLEND
OF THE 00Z ECMWF ENSEMBLE MEAN/06Z GFS ENSEMBLE MEAN.

THIS RESULTS IN A CHANCE OF PRECIPITATION BEGINNING AND ENDING FROM
WEST TO EAST EARLY FRIDAY MORNING THROUGH SATURDAY. ALTHOUGH BOTH
THE GFS AND TO A GREATER EXTENT THE ECMWF HINT AT COLDER AIR MOVING
IN BEFORE PRECIPITATION ENDS...KEPT ANY MENTION OF SNOW SHOWERS
MIXED WITH RAIN WELL NORTH AND WEST OF THE I-95 CORRIDOR GIVEN
CLIMATOLOGY AND INHERENT UNCERTAINTY/MODEL SPREAD AT THIS TIME RANGE.

A BLAST OF ARCTIC AIR FOLLOWS THE COLD FRONT LEADING TO BELOW NORMAL
TEMPERATURES AREA-WIDE NEXT WEEKEND.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A COLD FRONT WILL MOVE THROUGH THE REGION OVERNIGHT INTO THE EARLY
MORNING HOURS MONDAY. A FEW PERIODS OF SHOWERS ARE EXPECTED...AND
MOST TERMINALS WILL SEE BRIEF HEAVY RAINFALL WITH POTENTIAL FOR
ISOLATED THUNDERSTORMS. AMENDMENTS LIKELY FOR TEMPO GROUPS FOR
THIS HEAVY RAINFALL ACTIVITY AND ASSOCIATED REDUCED CIGS/VSBYS AS
THE ACTIVITY APPROACHES AND TIMING BECOMES MORE CERTAIN. WINDS
WILL INCREASE AS THE EVENING PROGRESSES...WITH GUSTS AROUND 25KTS
AT DC METRO TERMINALS. HIGHER GUSTS POSSIBLE WITH ANY HEAVY
SHOWER/TSTM ACTIVITY. WINDS WILL SHIFT TO THE WEST AFTER THE FRONT
MOVES THROUGH LATE TONIGHT OR EARLY MONDAY.

VFR CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAY. WESTERLY WINDS
WILL GUST AROUND 25 KNOTS MONDAY BEFORE DIMINISHING TOWARD SUNSET.
NORTHWEST WINDS WILL GUST AROUND 15 TO 20 KNOTS TUESDAY. WINDS
TUESDAY NIGHT AND WEDNESDAY WILL BE LIGHT. HIGH PRESSURE WILL
REMAIN OVER THE TERMINALS LATE IN THE WEEK.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR SOUTHERLY WINDS
AHEAD OF A COLD FRONT. THERE IS POTENTIAL FOR SPECIAL MARINE
WARNINGS OVERNIGHT AS SHOWERS WITH GUSTY WINDS MOVE THROUGH THE WATERS.

GUSTY WESTERLY WINDS ARE EXPECTED BEHIND A COLD FRONT MONDAY. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS. THE SMALL CRAFT
ADVISORY CONTINUES MONDAY NIGHT FOR THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER FROM INDIAN HEAD TO SMITH POINT.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
TUESDAY AND TUESDAY NIGHT. HIGH PRESSURE WILL BUILD OVERHEAD
WEDNESDAY. A RELATIVELY BENIGN SURFACE PRESSURE GRADIENT WILL
LIKELY LEAD TO SUB-SCA CONDITIONS ON AREA WATERS WEDNESDAY NIGHT
THROUGH FRIDAY. A COLD FRONT MAY BRING SHOWERS TO THE WATERS
FRIDAY INTO SATURDAY...FOLLOWED BY INCREASINGLY GUSTY NW FLOW.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES WILL CONTINUE TO INCREASE TONIGHT AS THE SOUTHERLY FLOW
INCREASES. HOWEVER...A COLD FRONT IS EXPECTED TO MOVE THROUGH
OVERNIGHT...WITH WINDS SHIFTING TO THE WEST BEFORE MORNING HIGH
TIDE MONDAY. THEREFORE...MINOR COASTAL FLOODING IS NOT EXPECTED
AS OF NOW. WILL CONTINUE TO MONITOR ANOMALIES BECAUSE CERTAINTY IS
LOW DUE TO THE GUSTY SOUTHERLY FLOW.

WEST WINDS WILL CONTINUE BEHIND THE COLD FRONT MONDAY AND
ANOMALIES WILL DECREASE. TIDAL BLOWOUT IS POSSIBLE LATE MONDAY AND
TUESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 6 AM EST MONDAY FOR MDZ501.
VA...WIND ADVISORY UNTIL 6 AM EST MONDAY FOR VAZ025>027-029-030-
     036>040-503-504.
WV...WIND ADVISORY UNTIL 6 AM EST MONDAY FOR WVZ055-501>503-505-506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ530>534-536-
     537-539>541-543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ535-538-542.

&&

SYNOPSIS...BJL
NEAR TERM...KS/KLW
SHORT TERM...BJL
LONG TERM...DFH
AVIATION...BJL/KS/DFH
MARINE...BJL/KLW/DFH
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 17, 11:38 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 PM EST SUN NOV 17 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
180945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1138 PM EST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE WATERS.

SHOWERS AND PERHAPS A THUNDERSTORM ACCOMPANYING A COLD FRONT MAY
PRODUCE LOCALLY DAMAGING WINDS LATE TONIGHT INTO THE PREDAWN HOURS MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT MONDAY FOR THE WATERS. A
SMALL CRAFT ADVISORY IS IN EFFECT MONDAY NIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER FROM INDIAN HEAD TO
SMITH POINT. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR
PORTIONS OF THE WATERS TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE EARLY MORNING HOURS ON
MONDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-180945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1138 PM EST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4AM EST FOR
COUNTIES WEST AND ALONG THE BLUE RIDGE AND THE NORTHWESTERN
PIEDMONT REGION. SHOWERS AND ISOLATED THUNDERSTORMS ACCOMPANYING A
COLD FRONT MAY PRODUCE LOCALLY DAMAGING WIND GUSTS AROUND OR AFTER
MIDNIGHT. PLEASE REFER TO WBCWCNLWX FOR MORE INFORMATION.

A WIND ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2500 FEET FROM
THE BLUE RIDGE MOUNTAINS TO THE POTOMAC HIGHLANDS. SEE WBCNPWLWX
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO EARLY MONDAY
MORNING.

The radar

The Sterling radar (KLWX), 161 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
November 18, 12:06 AM EST
Where
Augusta County, 2.64 mi NW of Millbrook
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.210, -79.060

There was a tree down on Pleasant View Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485709.